Alert archive / Minnesota / Wind Advisories in 2024

Wind Advisory 1, NWS Twin Cities, MN

February 8, 20244 counties in Minnesota

NWS Twin Cities, MN issued this wind advisory at Feb 8, 2024, 1:40 AM CST for 4 counties in Minnesota. It took effect at Feb 8, 2024, 9:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2024, 1:40 AM CST (07:40 UTC)
In effect from
Feb 8, 2024, 9:00 AM CST
Expired
Feb 8, 2024, 3:00 PM CST
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Freeborn County, MN, Martin County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 481 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
481 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS73 KMPX 080740
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
140 AM CST Thu Feb 8 2024

MNZ085-091>093-081545-
/O.NEW.KMPX.WI.Y.0001.240208T1500Z-240208T2100Z/
Steele-Martin-Faribault-Freeborn-
Including the cities of Blue Earth, Fairmont, Albert Lea, and
Owatonna
140 AM CST Thu Feb 8 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 PM CST THIS 
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Faribault, Freeborn, Martin, and Steele Counties.

* WHEN...From 9 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JPC
1 follow-up statement
202 
WWUS73 KMPX 081303
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
703 AM CST Thu Feb 8 2024

MNZ085-091>093-082100-
/O.CON.KMPX.WI.Y.0001.240208T1500Z-240208T2100Z/
Steele-Martin-Faribault-Freeborn-
Including the cities of Blue Earth, Fairmont, Albert Lea, and
Owatonna
703 AM CST Thu Feb 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Faribault, Freeborn, Martin, and Steele Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JPC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind advisory went out at Feb 7, 11:01 PM CST, 2 hours 39 minutes earlier. Its key messages:

  • Record high temperatures possible Today & Thursday, see climate section below for more information.
  • Cooler, but still above normal temperatures arrive on Friday through early next week.
  • Rain on Thursday with a few rumbles of thunder possible across southern Minnesota. Colder air arrives Thursday night and p-type will favor snow by Friday. Little to no snow accumulation expected.
Area forecast discussion, Feb 7, 11:01 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1101 PM CST Wed Feb 7 2024

.KEY MESSAGES...

- Record high temperatures possible Today & Thursday, see
  climate section below for more information.

- Cooler, but still above normal temperatures arrive on Friday
  through early next week.

- Rain on Thursday with a few rumbles of thunder possible across
  southern Minnesota. Colder air arrives Thursday night and
  p-type will favor snow by Friday. Little to no snow
  accumulation expected.

&&

.DISCUSSION...
Issued at 233 PM CST Wed Feb 7 2024

Visible imagery highlights an expansive area of mid to high clouds
across much of the Upper Midwest this afternoon. Other than a few
brief breaks this afternoon, cloud cover will stick around through
the next several days as the next storm system impacts the region.
Surface obs reveal that our temperatures are slowly warming up into
the upper 40s and lower 50s over S MN and W WI. Southeast winds have
also ramped up withs gusts up to 35 mph. Buffalo ridge will have the
best chance to hit 60, but we haven't warmed up as quickly as the
previous forecast package. Winds haven't mixed down as much of the
warm air aloft thus we've knocked highs a degree or two down.
Temperatures should warm into the mid to upper 50s and the exception
being lower 50s across central MN. Winds will remain breezy
overnight with warm air and moisture advection continue into
Thursday. Lows will be extremely warm for early February with most
locations only cooling into the mid 40s and extreme southern
Minnesota could bottom out around 50. Fun climate context: our
average low is 10 degrees.

Tonight into Thursday will feature scattered rain showers across the
southern half of MN and will quickly move northeast as the low
pressure moves into the eastern Dakotas. CAMs suggest that a
couple rounds of showers are likely into Thursday morning, but
it doesn't appear to be a complete washout. There could be some
potential thunder near sunrise as a round of showers moves
across west and central MN as marginal elevated instability is
present. Another round of thundershowers are possible Thursday
afternoon before the cold front swings through. Colder air will
advect into our region on the back side of the low pressure.
Temepratures will be cold enough to support scattered light snow
showers across central and western Minnesota. Fortunately, any
wrap-around precipitation will be light with little to no
accumulation or impact. Event total QPF amounts have continued
to decrease as models advertise that two areas of better forcing
splitting over southern Minnesota and western Wisconsin. QPF
amounts of 0.10" to 0.25" seems likely with a few amounts
slightly higher if a heavy shower moves through on Thursday. The
winds will taper off as the system moves off to the northeast
by Friday.

Friday through Wednesday will be cooler than the recent stretch of
record warmth, but temperatures will likely be above normal. Highs
will be in the mid 30s and lows in the upper teens and lower 20s,
roughly 10 to 15 above normal vs 30 to 40 we've observed this week.
Northwesterly flow aloft takes over behind the system and we'll have
to turn our attention to the possibility of a clipper system
toward the middle of next week. Otherwise we're left in a
cooler, but still warm, dry pattern over the next week or so.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1058 PM CST Wed Feb 7 2024

Expect mid level clouds and southeast winds overnight with some
low level wind shear / turbulence possible. Rain showers across
western MN will impact KAXN and KSTC, before becoming more
widespread after 06Z. There is a non- zero chance for thunder,
but confidence is much too low to include mention in the TAFs.
Ceilings will gradually lower and should fall below 2000 feet
during the afternoon, with IFR conditions possible at KAXN.

KMSP...
Expect mid level clouds and southeast winds overnight with low
level wind shear / turbulence possible. Rain showers will move
in after 06Z, and there is a non-zero chance for thunder, but
confidence is much too low to include mention in the TAFs.
Ceilings will gradually lower and should fall below 2000 feet
during the afternoon.

/OUTLOOK FOR KMSP/
FRI...Mainly VFR. MVFR ceilings possible. Wind W 15-20 kts.
SAT...VFR. Wind NW 10-15 kts.
SUN...VFR. Wind NW 5-10 kts.

&&

.CLIMATE...
Issued at 237 AM CST Wed Feb 7 2024

Record high temperatures are possible today and Thursday.

***Record Highs Wed Feb 7***
Location | Forecast | Record
----------------------------
  MSP    |    58    |  53 (1987)
  STC    |    54    |  52 (1987)
  EAU    |    55    |  50 (1987)

***Record Highs Thu Feb 8***
Location | Forecast | Record
----------------------------
  MSP    |    56    |  50 (2002)
  STC    |    53    |  55 (1991)
  EAU    |    54    |  49 (1991)

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...JRB
CLIMATE...BPH
Hazardous weather outlook, Feb 7, 2:49 PM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
249 PM CST Wed Feb 7 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
082100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
249 PM CST Wed Feb 7 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible Thursday afternoon and evening,
mainly over eastern and southern Minnesota into western
Wisconsin. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

BPH

Nearby

Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.